Iowa, 2011Damaging Winds in Iowa, August 28, 2011
August 28, 2011 · NWS FSD · 3 events in 1 county or zone
Thunderstorms produced damaging winds in the Sioux City area on the morning of August 28th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced damaging winds in the Sioux City area on the morning of August 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 28, 3:56 AM CST, 5 hours 25 minutes earlier.
Area forecast discussion, Aug 28, 3:56 AM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
455 AM CDT SAT AUG 27 2011
.DISCUSSION...
OVERALL CONDITIONS ACROSS THE MUCH OF THE CENTRAL AND WESTERN U.S.
HAVE CHANGED FAIRLY LITTLE OVER THE LAST 24 HOURS...WITH RIDGE BACKING
JUST A BIT FARTHER WESTWARD...A LITTLE MORE ESTABLISHED SUBTROPICAL
FLOW UP THE BACK SIDE...AND STRONGER NORTHWEST FLOW ESTABLISHED ACROSS
THE IMMEDIATE AREA. EVENING RAOBS EXHIBIT A FAIRLY STRONG SHEAR IN
PLACE IN LAYER ABOVE 2KM...THANKS TO A 55-60 KT MID LEVEL FLOW.
SURFACE RIDGE IN PLACE FROM MINNESOTA TO IOWA FEEDING DRIER AIR IN
FROM THE EAST...BUT SLIGHTLY STRONGER RETURN FLOW BRINGING SOME
MARGINAL MOISTURE THE LONG WAY THROUGH THE HIGH PLAINS. COMPLEX OF
STORMS HAS DEVELOPED ACROSS NORTH DAKOTA HEADING SOUTHEAST...AND
IN LAST HALF HOUR OR SO ISOLATED MID LEVEL STORMS HAVE POPPED WEST
OF THE JAMES VALLEY. CHALLENGE TODAY IS AGAIN CONVECTIVE TIMING
AND PLACEMENT.
FOR THE SHORT TERM...CONVECTIVE MODE AT THE START WILL BE DOMINATED
BY ISOLATED SUPERCELLS...AS STORMS ALREADY SHOWING GOOD ROTATING
CORES AT QUICK EARLY DEVELOPMENT. 45 TO 55 KNOTS OF EFFECTIVE SHEAR
INDICATED ON ANALYSIS...AND STEEP MID LEVEL LAPSE RATES WILL RESULT
IN AVAILABLE CAPE OF 1000-1500 J/KG. THREAT WITH THESE STORMS WOULD
SEEM TO BE MAINLY ISOLATED LARGE HAIL THROUGH THE EARLY MORNING
HOURS. THIS AXIS OF ELEVATED INSTABILITY WILL PUSH SLOWLY EASTWARD
FROM A HURON TO YANKTON LINE TOWARD DAYBREAK. AT THE SAME TIME...
COMPLEX OF STORMS TO THE NORTH WILL CONTINUE TO DIVE SOUTHEAST PER
ANY OF THE MYRIAD OF SHORT RANGE MODELS ALONG THE EDGE OF THE
ELEVATED MIXED LAYER...AFFECTING AREAS GENERALLY FROM THE JAMES
VALLEY EASTWARD THROUGH THE MORNING HOURS. AN INCREASINGLY BETTER
ENVIRONMENT SHOULD RESULT IN SOME UPSCALE GROWTH AND INTENSIFICATION
AT LEAST THROUGH MID MORNING...AND LOOK FOR STORMS ON THIS COMPLEX
FLANK TO ALSO BE CAPABLE OF LARGE HAIL BEFORE WEAKENING OF COMPLEX
BEGINS. WILL TIME THE FEATURES GENERALLY ALONG WITH THE SUBTLE UPPER
WAVE IN ND AS IT MOVES TOWARD IA BY MIDDAY. BY AFTERNOON...LIKELY
NOT A WHOLE LOT OF ACTION REMAINING IN SOUTHEASTERN CWA. THE EFFECT
OF CONVECTION CLOUDS/PRECIPITATION WILL MAKE FOR A DIFFICULT
TEMPERATURE FORECAST...AND HEDGED THINGS DOWN A BIT WITH THE POST
CONVECTIVE DEBRIS/STABILIZATION LIKELY TO PUT DAMPER ON WARMING.
HEADING INTO TONIGHT...WEAK HIGH PRESSURE UNDER CLEARING SKIES WILL
LIKELY ALLOW FOR AT LEAST SOME PATCHY TO AREAS OF FOG TO DEVELOP
LATER IN THE NIGHT. IF RAINFALL BECOMES MORE WIDESPREAD OR
SIGNIFICANT...MAY GET SOME AREAS OF DENSE FOG FROM ERN SD INTO NW IA.
BOUNDARY LOOKS NOW LIKE IT WILL DISSIPATE OUTSIDE OUT NORTHERN
DOORSTEP LATER ON MONDAY...BUT NOT A LOT OF FOCUS FOR PRECIPITATION
UNTIL AT LEAST LATER IN THE DAY...WHEN A FAIRLY DISTINCT UPPER WAVE
MOVES ACROSS THE AREA LATER MONDAY AFTERNOON INTO MONDAY EVENING.
AIRMASS AT LOWER LEVELS WILL REMAIN SOMEWHAT DRY OVER MOST OF
AREA...AND TRIMMED BACK TO ONLY A SLIGHT CHANCE LATER IN AFTERNOON
AROUND KHON/KBKX AREAS.
GOING THROUGH MONDAY NIGHT AND INTO TUESDAY...AN ILL TIMED WAVE WILL
MOVE THROUGH AS FLOW TRANSITIONS FROM NORTHWEST TO EVENTUAL
SOUTHWEST. GOOD STRONG THETA E ADVECTION WITH STRENGTHENING LOW
LEVEL JET...FOCUS FOR MONDAY NIGHT PRIMARILY FROM MID JAMES TO LOWER
MISSOURI VALLEY...PUSHING NORTH AND EAST WITH BUILDING RIDGE THROUGH
TUESDAY AND TUESDAY EVENING.
OTHER THAN THREAT FOR A LINGERING SHOWER OR THUNDERSTORM IN THE FAR
NORTHEAST AREAS VERY EARLY WEDNESDAY IN ELEVATED WARM ADVECTION
ZONE...SHOULD THEREAFTER THROUGH THURSDAY END UP CAPPED OFF TO
ANY MORE CONVECTIVE DEVELOPMENT. WILL SHAKE OFF ANY TENDENCY FOR
LOW LEVEL DRYING...AND MAKE FOR A VERY WARM AND HUMID PERIOD.
THURSDAY HAS POTENTIAL TO BE VERY WARM...AND MAY BE UNDERDOING
TEMPERATURES GIVEN THE MINIMAL CHANCE FOR AN EAST OF SOUTH COMPONENT
TO WINDS...LIKELY EVEN MORE SOUTHWEST IN THE PRE FRONTAL ENVIRONMENT.
DID RAISE TEMPERATURE...BUT MAY NEED MORE AS A FEW SOLUTIONS
INDICATE SHALLOW MIXING TOWARD 100 NOT OUT OF THE QUESTION IN THE
LOWER JAMES/LOWER MISSOURI VALLEY. /CHAPMAN
&&
.AVIATION...
A THUNDERSTORM COMPLEX...NOW LOCATED IN CENTRAL ND...IS EXPECTED TO
TRACK SOUTHEASTWARD ACROSS THE AREA LATE THIS MORNING. TIMING WOULD
PLACE IT AT OUR NORTHERN BORDER AROUND 12Z...AND FINALLY REACHING
THE KSUX AREA AROUND 15Z. POSSIBLE DEVELOPMENT AHEAD OF THE MAIN
THUNDERSTORM COMPLEX COULD BRING A ROUND OF THUNDERSTORMS A FEW
HOURS AHEAD OF SCHEDULE. A FEW STORMS WITH STRONG GUSTS AND MARGINAL
HAIL IS POSSIBLE. STORMS WILL CLEAR OUT FROM NORTHWEST TO SOUTHEAST
AFTER 18Z. LINGERING MOISTURE WILL BRING THE POTENTIAL FOR PATCHY
FOG DEVELOPMENT LATE TONIGHT.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
Hazardous weather outlook, Aug 28, 5:04 AM CST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
604 AM CDT SUN AUG 28 2011
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
604 AM CDT SUN AUG 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SCATTERED THUNDERSTORMS EARLY THIS MORNING WILL BE CAPABLE OF
HAIL FROM QUARTER TO GOLF BALL SIZE FROM THE LOWER JAMES VALLEY
THROUGH THE MISSOURI RIVER CORRIDOR TOWARD SIOUX CITY.
ADDITIONALLY...A COMPLEX OF THUNDERSTORMS ACROSS NORTH CENTRAL
SOUTH DAKOTA WILL DROP SOUTHEAST AND AFFECT AREAS ALONG AND EAST
OF THE JAMES VALLEY STARTING AFTER SUNRISE. THESE STORMS WILL
PRODUCE HAIL TO WALNUT SIZE AND WIND GUSTS TO AROUND 60
MPH...TRACKING AS FAR EAST AS THE INTERSTATE 29 CORRIDOR THROUGH
MIDDAY. BY AROUND NOON...THE THREAT FOR SEVERE THUNDERSTORMS
SHOULD DIMINISH...WITH A FEW LINGERING STORMS ACROSS MAINLY
NORTHWEST IOWA IN THE EARLY AFTERNOON.
FLOODING...
MINOR TO MODERATE FLOODING ON PARTS OF THE JAMES RIVER WILL
CONTINUE OVER THE NEXT COUPLE OF WEEKS...BUT RIVER LEVELS WILL
SEE A SLOW BUT STEADY DROP. BARRING HEAVY RAINS...THE JAMES RIVER
IS EXPECTED TO BE LARGELY BELOW FLOOD STAGE DURING THE FIRST HALF
OF SEPTEMBER.
FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER BETWEEN FORT
RANDALL DAM AND NEAR PONCA NEBRASKA...WITH RIVER LEVELS
CONTINUING TO DROP VERY SLOWLY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED THUNDERSTORMS WILL RETURN TO THE MISSOURI VALLEY ON
MONDAY EVENING...WITH THE THREAT FOR STORMS GRADUALLY SPREADING
NORTH AND EAST THROUGH TUESDAY. AT THIS TIME...SEVERE STORMS ARE
NOT EXPECTED.
THUNDERSTORMS WILL RETURN ON THURSDAY NIGHT AND FRIDAY...ALONG
WITH THE RISK FOR AN ISOLATED SEVERE STORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE THROUGH NOON ALONG AND WEST OF
INTERSTATE 29.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
CHAPMAN
In the hours before
Local storm report, Aug 28, 6:07 AM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
707 AM CDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 AM HAIL BRIDGEWATER 43.55N 97.50W
08/28/2011 M1.00 INCH MCCOOK SD TRAINED SPOTTER
0700 AM HAIL BRIDGEWATER 43.55N 97.50W
08/28/2011 M1.00 INCH MCCOOK SD TRAINED SPOTTER
CONTINUATION OF QUARTER SIZE HAIL.
&&
JCHAPMANLocal storm report, Aug 28, 6:28 AM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
728 AM CDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 AM TSTM WND GST 3 W HURON 44.36N 98.28W
08/28/2011 E60 MPH BEADLE SD TRAINED SPOTTER
&&
JCHAPMANLocal storm report, Aug 28, 6:49 AM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
749 AM CDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 AM HAIL FREEMAN 43.35N 97.43W
08/28/2011 E2.00 INCH HUTCHINSON SD TRAINED SPOTTER
0747 AM HAIL FREEMAN 43.35N 97.43W
08/28/2011 E0.50 INCH HUTCHINSON SD TRAINED SPOTTER
&&
MDBLocal storm report, Aug 28, 7:24 AM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
824 AM CDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM HAIL 5 WSW TYNDALL 42.96N 97.96W
08/28/2011 E0.50 INCH BON HOMME SD TRAINED SPOTTER
VERY HEAVY RAIN.
&&
MDBLocal storm report, Aug 28, 7:49 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
849 AM CDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM TSTM WND GST 3 S SALEM 43.68N 97.39W
08/28/2011 M42 MPH MCCOOK SD EMERGENCY MNGR
0845 AM HAIL 8 W CLAYTON 43.44N 97.82W
08/28/2011 E1.00 INCH HUTCHINSON SD TRAINED SPOTTER
&&
MDBLocal storm report, Aug 28, 9:03 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1003 AM CDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 AM HAIL 1 S GAYVILLE 42.87N 97.17W
08/28/2011 E0.88 INCH YANKTON SD EMERGENCY MNGR
&&
MFUHSThunderstorm Wind, Woodbury
- When
- August 28, 9:21 AM CST
- Where
- Woodbury County, 2.46 mi NW of Leeds
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.550, -96.410
Thunderstorm winds caused tree damage, including at least one tree blown down onto a power line.
Thunderstorm Wind, Woodbury
- When
- August 28, 9:26 AM CST
- Where
- Woodbury County, 1.23 mi NW of Sioux City
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.510, -96.400
Thunderstorm winds caused tree and power line damage.
Thunderstorm Wind, Woodbury
- When
- August 28, 9:28 AM CST
- Where
- Woodbury County, 1.02 mi W of Sioux City
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.500, -96.400
Thunderstorm winds caused tree and power line damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in New York, August 28 to 31, 20114 deaths · 128 events
- Flash Flooding and Flooding in Vermont, August 28 to 31, 20112 deaths · $1.3 billion · 56 kt wind · 31 events
- Flash Flooding and Flooding in New York, August 28 to 29, 20112 deaths · $54 million · 53 kt wind · 6 events
- Tornadoes and Tropical Storm in New York, August 28, 20113 deaths · EF0 · 16 events
- Tropical Storm and Flooding in Connecticut, August 28, 20111 death · $68 million · 5 events
- Flash Flooding and Flooding in New York, August 28 to 30, 20111 death · $14 million · 50 kt wind · 26 events
- Flash Flood and Flooding in Pennsylvania, August 28, 20111 death · 1 injured · $2.1 million · 12 events
- Tropical Storm and Storm Surge in Massachusetts, August 28, 2011$59 million · 43 events
- Tropical Storm in New Hampshire, August 28, 20111 death · 2 injured · 13 events
- Tropical Storm in Connecticut, August 28, 20111 death · 2 injured · 5 events
- Flash Flooding and High Wind in Pennsylvania, August 28, 2011$24 million · 50 kt wind · 14 events
- Tropical Storm and Flash Flooding in Vermont, August 28 to 29, 20111 death · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341511, 341512, 341513.